Alert archive / Pennsylvania / Red Flag Warnings in 2010

Red Flag Warning 3, NWS State College, PA

April 29, 201033 counties in Pennsylvania

NWS State College, PA issued this red flag warning at Apr 29, 2010, 5:22 AM EDT for 33 counties in Pennsylvania. It took effect at Apr 29, 2010, 2:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2010, 5:22 AM EDT (09:22 UTC)
In effect from
Apr 29, 2010, 2:00 PM EDT
Expired
Apr 29, 2010, 8:00 PM EDT
In force
6 hr
Issued by
NWS State College, PA
All 33 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA

The radar

The State College radar (KCCX), 43 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2010-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2010-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WWUS81 KCTP 290922
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 AM EDT THU APR 29 2010

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-291730-
/O.UPG.KCTP.FW.A.0002.100429T1800Z-100430T0000Z/
/O.NEW.KCTP.FW.W.0003.100429T1800Z-100430T0000Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
522 AM EDT THU APR 29 2010

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

DRY WEATHER WILL CONTINUE WITH MOSTLY SUNNY SKIES TODAY. FINE
FUELS WILL CONTINUE TO DRY THIS AFTERNOON FROM GUSTY NORTHWEST
WINDS BETWEEN 15 AND 25 MPH...GRADUALLY SHIFTING TO THE WEST.
RELATIVE HUMIDITY LEVELS WILL REMAIN BELOW 30 PERCENT ACROSS MUCH
OF CENTRAL PENNSYLVANIA...COMBINED WITH THE GUSTY WINDS AND THIS
WILL PROMOTE RAPID WILD FIRE GROWTH DURING THE AFTERNOON AND EARLY
EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BEACHLER
1 follow-up statement
198 
WWUS81 KCTP 291526
RFWCTP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1126 AM EDT THU APR 29 2010

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-292330-
/O.CON.KCTP.FW.W.0003.100429T1800Z-100430T0000Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1126 AM EDT THU APR 29 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

DRY WEATHER WILL CONTINUE WITH MOSTLY SUNNY SKIES TODAY. FINE
FUELS WILL CONTINUE TO DRY THIS AFTERNOON DUE TO GUSTY NORTHWEST
WINDS BETWEEN 15 AND 25 MPH...GRADUALLY SHIFTING TO THE WEST.
RELATIVE HUMIDITY LEVELS WILL GO BELOW 30 PERCENT ACROSS MUCH OF
CENTRAL PENNSYLVANIA. ALL THIS WILL PROMOTE RAPID WILD FIRE GROWTH
DURING THE AFTERNOON AND EARLY EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Apr 29, 4:45 AM EDT, 37 minutes earlier.

Area forecast discussion, Apr 29, 4:45 AM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
445 AM EDT THU APR 29 2010

.SYNOPSIS...
AN AREA OF LOW PRESSURE NEAR THE CANADIAN MARITIME WILL REMAIN
NEARLY STATIONARY THROUGH FRIDAY. AN AREA OF HIGH PRESSURE WILL
BECOME CENTERED ACROSS THE CAROLINAS TONIGHT WITH CONTINUED DRY
WEATHER FOR PENNSYLVANIA THROUGH FRIDAY. MILD TEMPERATURES AND
INCREASING CHANCES FOR PRECIPITATION ARRIVE FOR THE UPCOMING
WEEKEND ACROSS THE MIDDLE ATLANTIC REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN CONCERN FOR TODAY RESIDES WITH LOW RH VALUES AND BREEZY CONDS
ACROSS MUCH OF CENTRAL PA...RESULTING IN AN INCREASED FIRE DANGER.

WSR-88D KCCX VWP CONTINUES TO SHOW 20KTS ARND 3KFT
AGL...WHICH HAS CREATED A NARROW LAYER OF FRICTION PREVENTING WINDS
FROM DECOUPLING AT THE SFC. TEMPS HAVE SLOWLY RADIATED...HOWEVER
IF WINDS CAN DIMINISH TO ARND 5KTS OR LESS TEMPS SHUD BEGIN TO
COOL MORE EFFICIENTLY BEFORE SUNRISE.

IR IMAGERY SHOWING MOSTLY SKC ACROSS MUCH OF THE AREA WITH
ANTI-CYCLONIC FLOW AXIS SLIDING SE TOWARDS COASTAL CAROLINAS. THIS
WILL MAINTAIN A W/NW FLOW AT THE SFC TDY WITH JUST A FEW/SCT DIURNAL
CU FIELD. EXPECT MOST LOCATIONS WILL SEE A LARGE DIURNAL SWING
GIVEN LOW SPEC-HEAT CAPACITY AND MINIMAL SOLAR FILTERING...THUS
HAVE MAINTAINED AFT TEMPS IN THE M/U 60S. NW MTNS/LAUREL HIGHLANDS
WILL MAX OUT IN L60S. LOWER SUSQ-VALLEY A FEW LOCATIONS COULD
TOUCH 70 FROM A DOWNSLOPING COMPONENT AND DRY LLVL ATMOS. LCL WRF-
ARW/SREF/RUC ALL SUGGEST 925-850MB WINDS BTWN 25-35KTS. MIXED LYR
SHUD EASILY FILTER TO THE SFC WITH SFC GUSTS OF UPR TEENS-25MPH.
IN ADDITION TO THE AFOREMENTIONED ELEMENTS AND ANTI-CYCLONIC FLOW
OVERHEAD SUBSIDENCE WILL FURTHER LOWER DEW PTS/LLVL MOISTURE
INCREASING AFTN FIRE DANGER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
TONIGHT FLOW GRADUALLY BACKS TO THE W THEN SW EARLY FRI WITH A DRY
OVERNIGHT PERIOD. ELEVATED BNDRY LIFTS NE WITH HIGH LVL MOISTURE
PRODUCING THIN CIRRUS VEIL OVERNIGHT AND INCREASING HEIGHTS. 850MB
THERMAL RIDGE STEADILY ADVECTS NE TOWARDS MID-ATLANTIC REGION.
GEFS/SREF/LCL WRF-ARW/NAM GUIDANCE HAVE MINIMAL SPREAD WITH 850MB
TEMPS RISING FROM 4-6 DEG C TO 8-10 DEG C BY 12Z FRI. THAT SAID
EXPECT TEMPS TO RADIATE INITIALLY AFT 00Z THEN STABILIZE BY 06-09Z
FRI. ATTM OVERNIGHT LOWS IN THE M/U 40S CENTRAL/SOUTHEAST...L40S FOR
NW MTNS/LAUREL HIGHLANDS. A FEW VALLEY LOCATIONS ACROSS NE CWFA
COULD FALL INTO THE U30S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
WARM FRONT STILL PROGGED TO LIFT NORTH ACROSS PA FRIDAY. MUCH
WARMER AIR MASS SOUTH OF THIS BOUNDARY WITH SREF MEAN 850 TEMPS
RISING TO ARND 13C BY AFTN...SUGGESTING HIGHS CLOSE TO 80F. MODEL
CONSENSUS FOR FRI INTO SAT IS NOW TO HOLD ON TO THE NARROW RIDGE
ALOFT BEFORE SHORTWAVE LIFTING INTO THE GRT LKS FLATTENS IT SUN-
MON. WILL KEEP LOW CHC OF AFTN TSRA ACROSS THE WEST
SATURDAY...ASSOCIATED WITH APPROACH OF A DYING COLD FRONT OVR THE
GRT LKS. LATEST GEFS 850 TEMPS /15C-17C/ SUPPORTIVE OF HIGHS
SATURDAY CLOSE TO 90F ACROSS THE LOWER SUSQ VALLEY...WITH READINGS
NR 80F OVR THE ALLEGHENIES. ANOMALOUS PWATS SUGGEST NIGHTS WILL BE
QUITE MILD AS WELL...ESP SAT NIGHT. ALL MED RANGE MDL DATA
POINTING TOWARD A GOOD CHC OF TSRA SUNDAY WITH ARRIVAL OF COLD
FRONT. ENSEMBLE DATA ALSO INDICATING SOME SIGNS THAT SUNDAY COULD
BE A SVR WX DAY WITH ANOMALOUSLY HIGH PWATS...WHICH ARE OFTEN A
GOOD PROXY FOR INSTABILITY/CAPE...AND ANOMALOUS LL JET SUGGESTING
GOOD SHEAR/HELICITY.

SIGNIFICANT UNCERTAINTY MONDAY WITH REGARDS TO HOW FAST FRONT
CLEARS THE AREA. LATEST EC SLOWER THAN GEFS/NAEFS...HOWEVER WSW FLOW
ALOFT ARGUES FOR A SLOW FRONTAL PASSAGE. WILL KEEP LOW CHC POPS
MONDAY ACROSS THE SOUTH. ALL SIGNALS POINT TOWARD A RETURN TO NR
NORMAL TEMPS EARLY NEXT WEEK AS FRONTAL BOUNDARY EVENTUALLY SETTLES
SOUTH OF PA.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
VFR CONDS DOMINATE FLYING CONDS EARLY THIS MORNING THRU 06Z FRI.
WINDS WILL GRADUALLY DIMINISH BTWN 09-12Z...HOWEVER DURING MAX
HEATING EXPECT WINDS TO KICK UP AGAIN WITH GUSTS ARND 15-25KTS.
THIS MAY POSE AN IMPACT TO GENERAL AVIATION INTERESTS OR CREATE
LLVL TURBULENCE. SKIES MAY BECOME SCT ARND 4-5KFT AGL BTWN
17-22Z...THEN TURN SKC OR A THIN CIRRUS DECK AT 20KFT AGL. MINOR
CONCERN BEFORE SUNRISE FOR ISO FROST AT PROTECTED VALLEY
AIRFIELDS...HOWEVER BY 12Z IF ANY FROST HAS FORMED IT WILL QUICKLY
ERODE.

OUTLOOK...
FRI...VFR.
SATURDAY...MAINLY VFR. SCT -SHRA LATE NW.
SUNDAY...MVFR W/SCT -SHRA.
MONDAY...VFR.

&&

.FIRE WEATHER...
DRY WX AND GUSTY WINDS WITH ELEVATED FIRE DANGER TODAY...GUSTY
WEST WINDS AND LOW MINIMUM RELATIVE HUMIDITIES IN THE 20S.
THEREFORE...A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THIS
AFTERNOON AND EVENING FOR POTENTIALLY RAPID FIRE GROWTH/SPREAD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL 9 AM EDT THIS MORNING FOR PAZ012-018-019-
025-033-034-037-041-042-053.
FIRE WEATHER WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING FOR PAZ004>006-010>012-017>019-024>028-033>037-041-042-
045-046-049>053-056>059-063>066.

&&

SYNOPSIS...BEACHLER
NEAR TERM...BEACHLER
SHORT TERM...BEACHLER
LONG TERM...FITZGERALD/RXR
AVIATION...BEACHLER
FIRE WEATHER...
Hazardous weather outlook, Apr 29, 5:15 AM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
515 AM EDT THU APR 29 2010

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-300915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
515 AM EDT THU APR 29 2010

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Pennsylvania, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.